Texas, 2011Heat in Texas, August 9, 2011
August 9, 2011 · NWS EWX · 2 events in 2 counties and zones
Persistent high pressure over South Central Texas led to record high temperatures during an August heat wave.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent high pressure over South Central Texas led to record high temperatures during an August heat wave.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 9, 5:48 AM CST, 6 hours 12 minutes earlier.
Area forecast discussion, Aug 9, 5:48 AM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 AM CDT TUE AUG 9 2011
.AVIATION...
STRATOCU DEVELOPMENT EARLY THIS MORNING NEAR KUVA EXTENDING EAST
ALONG THE WEST-EAST ESCARPMENT AND THEN NORTHEAST ALONG AND JUST
EAST OF THE I-35 CORRIDOR. THIS MVFR CIG DEVELOPMENT SHOULD
SCATTER OUT SHORTLY AFTER SUNRISE...BECOMING VFR BY LATE MORNING
THROUGHOUT THE I-35 CORRIDOR TERMINAL AREAS. KDRT TERMINAL SHOULD
REMAIN VFR CLEAR. MVFR STRATOCU SHOULD REDEVELOP OVER THE I-35
CORRIDOR TERMINAL AREAS AFTER 08Z WEDNESDAY. SOUTH TO SOUTHEAST
WINDS 10 TO 15 KTS WITH OCCASIONAL GUSTS AOA 20 KTS THIS AFTERNOON
AND EVENING.
&&
.PREV DISCUSSION... /ISSUED 300 AM CDT TUE AUG 9 2011/
DISCUSSION...
THE 00Z MODEL RUNS DEPICTED A BROAD SUB-TROPICAL RIDGE ALOFT
EXTENDING FROM SOUTHERN CALIFORNIA EASTWARD TO THE NORTHERN GULF
OF MEXICO. SOUTH CENTRAL TEXAS REMAINS UNDER THE AXIS OF THIS
UPPER LEVEL RIDGE. THE ASSOCIATED UPPER LEVEL HIGH WAS CENTERED
OVER ARIZONA/NEW MEXICO THIS MORNING. WE CAN EXPECT NEAR RECORD
HIGHS TODAY...SIMILAR TO WHAT OCCURRED ON MONDAY.
THE UPPER LEVEL HIGH OVER ARIZONA/NEW MEXICO WILL MOVE EASTWARD
BECOMING CENTERED OVER TEXAS BY WEDNESDAY. THIS FEATURE WILL
REMAIN ENTRENCHED OVER TEXAS THROUGH FRIDAY. AS A RESULT THERE
WILL BE NO RELIEF FROM THE HEAT WITH A CONTINUATION OF NEAR RECORD
AFTERNOON HIGHS. THE UPPER LEVEL RIDGE WILL WEAKEN A BIT OVER THE
WEEKEND BUT AFTERNOON HIGHS WILL STILL BE IN THE TRIPLE DIGITS AT
MOST LOCATIONS. A HEAT ADVISORY WILL BE ISSUED TODAY FOR SOUTH
CENTRAL TEXAS AND WILL CONTINUE THROUGH THURSDAY GENERALLY SOUTH
AND EAST OF A LINE FROM GEORGETOWN TO SAN ANTONIO TO DEL RIO. HEAT
INDEX VALUES ARE EXPECTED TO EXCEED 105 IN THE LATE AFTERNOON
COMBINED WITH MORNING LOWS IN THE UPPER 70S TO NEAR 80. THE HILL
COUNTRY AND EDWARDS PLATEAU ARE NOT INCLUDED IN THE ADVISORY DUE
TO LOWER RELATIVE HUMIDITIES IN THE AFTERNOON AS DRIER AIR ALOFT
MIXES DOWNWARD ACROSS THE HIGHER ELEVATIONS.
GFS MOS CONTINUES WITH THE COOL BIAS OF 2 TO 4 DEGREES FOR AFTERNOON
HIGHS. WE WILL USE OUR IN HOUSE BIAS-CORRECTED GUIDANCE NUMBERS FOR
THE TEMPERATURE FORECAST.
FIRE WEATHER...
WILDFIRES WILL BE EASY TO IGNITE AND ARE STILL A CONCERN THIS WEEK
DUE TO THE ONGOING DROUGHT AND HOT CONDITIONS. 20-FOOT WINDS WILL BE
SOUTHERLY BUT SPEEDS WILL BE BELOW RED FLAG CRITERIA SO EXTREME
WILDFIRE SPREAD IS NOT EXPECTED.
CLIMATE...
RECORD HIGHS FOR THE NEXT THREE DAYS...
TODAY WEDNESDAY THURSDAY
AUSTIN CAMP MABRY...106/1953...105/1953...105/2009
AUSTIN BERGSTROM....106/1962...107/1953...105/1969
SAN ANTONIO.........106/1953...105/1962...106/1936
DEL RIO.............108/2003...107/1953...104/1998
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 106 79 106 79 106 / 0 0 0 0 0
AUSTIN BERGSTROM INTL AIRPORT 104 75 104 75 104 / 0 0 0 0 0
NEW BRAUNFELS MUNI AIRPORT 104 75 105 75 104 / 0 0 0 0 0
BURNET MUNI AIRPORT 104 77 103 77 103 / 0 0 0 0 0
DEL RIO INTL AIRPORT 103 81 105 82 105 / 0 0 0 0 0
GEORGETOWN MUNI AIRPORT 102 79 103 79 103 / 0 0 0 0 0
HONDO MUNI AIRPORT 104 77 105 78 105 / 0 0 0 0 0
SAN MARCOS MUNI AIRPORT 102 78 103 78 103 / 0 0 0 0 0
LA GRANGE - FAYETTE REGIONAL 102 78 102 78 102 / 0 0 0 0 0
SAN ANTONIO INTL AIRPORT 103 79 103 80 103 / 0 0 0 0 0
STINSON MUNI AIRPORT 105 79 106 80 106 / 0 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO MIDNIGHT CDT THURSDAY NIGHT FOR
THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...
COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GONZALES...GUADALUPE...
HAYS...KARNES...KINNEY...LAVACA...LEE...MAVERICK...MEDINA...
TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.
&&
MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...13Hazardous weather outlook, Aug 9, 4:34 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT TUE AUG 9 2011
TXZ171>173-183>194-202>209-217>225-228-101045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
534 AM CDT TUE AUG 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A HEAT ADVISORY IS IN EFFECT AT NOON TODAY AND WILL CONTINUE
THROUGH THURSDAY EVENING. THE HEAT ADVISORY WILL IMPACT MUCH OF
SOUTH CENTRAL TEXAS EXCLUDING MUCH OF THE TEXAS HILL COUNTRY.
VERY HOT AFTERNOON TEMPERATURES ABOVE THE CENTURY MARK WILL COMBINE
WITH GULF MOISTURE TO GIVE AFTERNOON HEAT INDEX READINGS UP TO 108
DEGREES WITHIN THE HEAT ADVISORY AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A HEAT ADVISORY REMAINS IN EFFECT THROUGH THURSDAY EVENING. AFTERNOON
HEAT INDEX READINGS WILL EXCEED 105 ACROSS MUCH OF SOUTH CENTRAL
TEXAS EXCLUDING THE TEXAS HILL COUNTRY. PROLONGED EXPOSURE OUTDOORS CAN
LEAD TO HEAT STROKE...HEAT CRAMPS...OR HEAT EXHAUSTION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 9, 10:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 AM CDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM WILDFIRE 4 NNE CAMP SWIFT 30.25N 97.27W
08/05/2011 BASTROP TX PARK/FOREST SRVC
1455 ACRES...40 HOMES THREATENED AND 3 VOLUNTARY
EVACUATIONS
0327 PM WILDFIRE 2 NNE BURNET 30.79N 98.22W
08/08/2011 BURNET TX PARK/FOREST SRVC
470 ACRES...10 HOMES THREATENED.
&&
MCOHeat, Travis
- When
- August 9, 12:00 PM CST to 6:00 PM CST
- Where
- Travis forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
The August 2011 heat wave continued on the 9th. A man died along County Line Road in Elgin due to hyperthermia. The high temperature at Austin Bergstrom International Airport reached 103 degrees and the heat index topped out at 109. This was the 11th consecutive day the temperature reached 100 degrees.
Heat, Burnet
- When
- August 9, 3:00 PM CST to 6:00 PM CST
- Where
- Burnet forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
The August 2011 heat wave continued on the 9th. A man died due to hyperthermia outside his home in Marble Falls. The high temperature at Horseshoe Bay reached 104 degrees with the heat index at 106. This was the tenth consecutive day that the temperature reached 100 degrees.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Travis | 2011-08-09 | 60 | Male | Outside/Open Areas | Direct |
| Heat, Burnet | 2011-08-09 | 83 | Male | Outside/Open Areas | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 9, 20113 injured · $10 million · 2.75 in hail · 16 events
- Hail and Damaging Winds in Indiana, August 9, 20111 death · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 9 to 13, 20111 injured · $1.0 million · 1.75 in hail · 49 events
- Hail and Damaging Wind in Kansas, August 9, 2011$5.8 million · 4.25 in hail · 10 events
- Hail and Damaging Wind in Nebraska, August 9, 2011$1.8 million · 2.75 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2011$539,000 · 1.75 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, August 9, 2011$1.7 million · 1.5 in hail · 7 events
- Hail and Damaging Winds in Delaware, August 9, 2011$425,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Georgia, August 9, 2011$303,000 · 1 in hail · 12 events
- Tornado in Michigan, August 9, 2011$500,000 · EF0 · 1 event
- Hail and Damaging Winds in South Carolina, August 9, 2011$104,000 · 70 kt wind · 28 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2011$92,000 · 2.75 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339573, 339572.